Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 101, NWS Great Falls, MT

July 26, 2008Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 26, 2008, 3:49 PM MDT for Fergus County, Montana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2008, 3:49 PM MDT (21:49 UTC)
Expired
Jul 26, 2008, 4:15 PM MDT
In force
26 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Fergus County, MT

The radar

The Billings radar (KBLX), 144 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 3:50 PM MDTHAIL 114 S Roy, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 2:41 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 262149
SVRTFX
MTC027-262215-
/O.NEW.KTFX.SV.W.0101.080726T2149Z-080726T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
349 PM MDT SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 415 PM MDT

* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF GRASS RANGE...MOVING EAST AT
  27 MPH.

* LOCATIONS IN THE WARNING INCLUDE GRASS RANGE.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR NORTH CENTRAL MONTANA.

LAT...LON 4699 10861 4705 10907 4729 10901 4727 10860
      4726 10860 4725 10871 4718 10871 4715 10873
      4711 10872 4711 10862 4710 10861
TIME...MOT...LOC 2149Z 277DEG 24KT 4716 10878

$$

MPJ
2 follow-up statements
000 
WWUS55 KTFX 262200
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
400 PM MDT SAT JUL 26 2008

MTC027-262215-
/O.CON.KTFX.SV.W.0101.000000T0000Z-080726T2215Z/
FERGUS MT-
400 PM MDT SAT JUL 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EAST CENTRAL FERGUS COUNTY...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES NORTH OF GRASS RANGE...OR 24 MILES NORTHWEST OF
WINNETT...MOVING EAST AT 24 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF FERGUS COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR NORTH CENTRAL MONTANA.

LAT...LON 4699 10861 4705 10907 4729 10901 4727 10860
      4726 10860 4725 10871 4718 10871 4715 10873
      4711 10872 4711 10862 4710 10861
TIME...MOT...LOC 2200Z 272DEG 21KT 4717 10875

$$

MPJ
000 
WWUS55 KTFX 262214
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
414 PM MDT SAT JUL 26 2008

MTC027-262224-
/O.EXP.KTFX.SV.W.0101.000000T0000Z-080726T2215Z/
FERGUS MT-
414 PM MDT SAT JUL 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FERGUS COUNTY
WILL EXPIRE AT 415 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE
WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR NORTH CENTRAL MONTANA.

LAT...LON 4699 10861 4705 10907 4729 10901 4727 10860
      4726 10860 4725 10871 4718 10871 4715 10873
      4711 10872 4711 10862 4710 10861
TIME...MOT...LOC 2214Z 272DEG 21KT 4717 10863

$$

MPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:47 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 26, 2:47 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT SAT JUL 26 2008

.DISCUSSION...

TONIGHT THROUGH MONDAY...AN UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL
CONTINUE THROUGH THE FORECAST PERIOD. SOME WEAK EMBEDDED FEATURES
ARE EXPECTED TO MOVE THROUGH THE FLOW...INCREASING THUNDERSTORM
POTENTIAL ACROSS THE NORTH CENTRAL PLAINS AND CENTRAL
MOUNTAINS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS THOUGH
SUNDAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH HAIL
AND DAMAGING WINDS POSSIBLE...ESPECIALLY ACROSS THE HI-LINE AREA
AND OVER MY EASTERN CWA THIS EVENING...WERE A SEVERE THUNDERSTORM WATCH
IS EFFECT UNTIL 10 PM THIS EVENING. TEMPERATURES WILL BE ABOVE THE
SEASONAL AVERAGE THROUGH SUNDAY. WEST AND NORTHWESTERLY WINDS WILL
INCREASE LATE SUNDAY AFTERNOON...AS A WEAK PACIFIC COLD FRONT MOVES
THROUGH. TEMPERATURES WILL MODERATE TOWARD THE SEASONAL AVERAGE ON
MONDAY...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS REMAINING FOR
THE EXTREME EASTERN PORTION OF THE FORECAST AREA. WILLIAMSON DC

MON NIGHT THROUGH THU NIGHT...LOW AMPLITUDE UPPER RIDGE MON NIGHT
GIVES WAY TO PROGRESSIVE SHORT WAVE TROUGH TUE AND TUE
NIGHT...LEADING TO CHANCE OF SHOWERS AND TSTRMS. THIS SHORT WAVE
PROGGED TO PUSH EAST OF THE AREA ON WED...TAKING CHANCES OF
PRECIPITATION WITH IT. ZONAL FLOW AND DRY CONDITIONS ON TAP FOR THU
AND THU NIGHT...WITH MODEL CONVECTIVE INDICES INDICATING STABLE
AIRMASS. REILLY

FRIDAY THROUGH SATURDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS
PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES.
AN UPPER LEVEL RIDGE AXIS IS EXPECTED TO BE EAST OF THE STATE...WITH
A WEAK SHORTWAVE TROUGH ALONG THE WEST COAST DRIFTING EAST. THIS
RESULTS IN A FAIRLY DRY AND STABLE WEST SOUTHWEST FLOW ALOFT OVER
THE FORECAST AREA...WITH PARTLY CLOUDY AND DRY CONDITIONS EXPECTED.
THE UPPER LEVEL FLOW BACKS SATURDAY IN RESPONSE TO THE APPROACHING
SHORT WAVE...RESULTING IN AN INCREASINGLY MOIST AND UNSTABLE
SOUTHWESTERLY UPPER AIR FLOW. THIS SHOULD PRODUCE ISOLATED AFTERNOON
THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA. TEMPERATURES SHOULD
REMAIN A FEW DEGREES ABOVE SEASONAL AVERAGES.  EK

&&

.AVIATION...
UPDATED 1640Z. LATEST RADAR COMPOSITE SHOW A THUNDERSTORM NE OF
CTB AND EXPECTED TO EXIT THE AREA BY 1730Z. AS SHORTWAVE
APPROACHES... EXPECT AN AREA OF INSTABILITY IN THE NORTHERN
PORTION OF THE AREA. AS A RESULT SHOWERS AND THUNDERSTORMS WILL
AFFECT THE CTB HVR AND LWT TERMINALS AFTER 21Z. EXPECT REDUCED
VISIBILITIES AND GUSTY WINDS NEAR THUNDERSTORMS.
OTHERWISE...GENERALLY VFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  89  56  86 /  20  20  20  10
CTB  55  83  52  81 /  20  20  10  10
HLN  59  93  59  89 /  20  20  10  10
BZN  53  95  53  90 /  10  20  10  10
WEY  47  80  45  83 /  10  20  10  10
DLN  52  89  51  86 /  10  20  10  10
HVR  59  91  58  86 /  30  20  20  20
LWT  56  86  55  84 /  30  30  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT THIS EVENING FOR
MTZ011-013-047-050-051.

&&

SHORT TERM...WILLIAMSON DC
LONG TERM...REILLY/EK
AVIATION...MERCER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 26, 6:02 AM MDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
602 AM MDT SAT JUL 26 2008

MTZ008>015-044>055-271215-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
602 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND
NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING...WITH SMALL HAIL
AND WIND GUSTS GREATER THAN 60 MPH FOR A TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH
CENTRAL MONTANA SUNDAY AFTERNOON AND EVENING...WITH SMALL HAIL
AND WIND GUSTS GREATER THAN 50 MPH FOR A TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 26, 11:56 AM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1156 AM MDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HAIL             CUT BANK                48.63N 112.33W
07/26/2008  E0.75 INCH       GLACIER            MT   PUBLIC

            MOST HAILSTONES WERE ABOUT 1/4 INCH IN DIAMETER

&&

MCGINNIS
Local storm report, Jul 26, 1:43 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
143 PM MDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             30 NNW CHESTER          48.91N 111.22W
07/26/2008  E1.50 INCH       LIBERTY            MT   PUBLIC

            IN WHITLASH, HAILED FOR 15 MINUTES, MOST STONES ABOUT
            QUARTER SIZED, STONES BOUNCED OFF GROUND A LITTLE BIT

&&

MCGINNIS
Local storm report, Jul 26, 3:02 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             HAVRE                   48.54N 109.68W
07/26/2008  M0.88 INCH       HILL               MT   TRAINED SPOTTER

            HEAVY RAIN WITH WINDS GUSTING UP TO 50 MPH.

&&

SAUCIER
Local storm report, Jul 26, 3:06 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
306 PM MDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             21 NNE CHESTER          48.79N 110.79W
07/26/2008  E1.75 INCH       LIBERTY            MT   LAW ENFORCEMENT

            LAIRD ROAD

&&

MCGINNIS
Local storm report, Jul 26, 3:48 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
348 PM MDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             7 SE CHINOOK            48.52N 109.12W
07/26/2008  M2.00 INCH       BLAINE             MT   NWS EMPLOYEE

&&

SAUCIER

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:55 AM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole50 min
Jul 26, 10:34 AM MDTSevere Thunderstorm WarningTFXToole41 min
Jul 26, 11:48 AM MDTSevere Thunderstorm WarningTFXToole42 min
Jul 26, 12:20 PM MDTSevere Thunderstorm WarningTFXHill, Liberty, Toole40 min
Jul 26, 1:57 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill48 min
Jul 26, 2:16 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill59 min
Jul 26, 3:17 PM MDTSevere Thunderstorm WarningTFXBlaine58 min
Jul 26, 4:14 PM MDTSevere Thunderstorm WarningTFXBlaine31 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.